By Richard R. Watkins, MD, MS, FACP, FIDSA
Associate Professor of Internal Medicine, Northeast Ohio Medical University; Division of Infectious Diseases, Cleveland Clinic Akron General, Akron, OH
Dr. Watkins reports that he has received research support from Allergan.
SYNOPSIS: A retrospective cohort study found an increased risk of acute kidney injury for patients who received vancomycin in combination with piperacillin-tazobactam compared to those who received vancomycin plus cefepime (hazard ratio = 4.27; 95% confidence interval, 2.73-6.68).
SOURCE: Navalkele B, Pogue JM, Karino S, et al. Risk of acute kidney injury in patients on concomitant vancomycin and piperacillin-tazobactam compared to those on vancomycin and cefepime. Clin Infect Dis 2017;64:116-123.
The combination of vancomycin and piperacillin-tazobactam is used frequently in clinical practice. This regimen covers many community and nosocomial pathogens and often is chosen empirically for sepsis. However, recent reports have noted an increased risk for acute kidney injury in patients given concurrent vancomycin and piperacillin-tazobactam. Therefore, Navalkele and colleagues sought to clarity this association and determine if there is a similar risk when vancomycin is paired with cefepime.
The study was a retrospective, matched, cohort study from a single healthcare institution. Inclusion criteria included age ≥ 18 years and having received combination therapy with vancomycin and cefepime or vancomycin and piperacillin-tazobactam for at least 48 hours, with the two antibiotics administered within 24 hours of each other. Patients were excluded if their baseline creatinine was > 1.2 mg/dL or if they required dialysis. They were divided into two groups based on the combination received and matched using five variables that are associated with the development of acute kidney injury. These included sepsis severity, ICU status at onset of combination therapy, duration of combination therapy, daily dose of vancomycin received, and number of concomitant nephrotoxic agents received while on combination therapy. Also, to assess the effect of vancomycin on acute kidney injury, the researchers calculated the median trough of vancomycin prior to the onset of acute kidney injury.
There were 279 pairs included in the study population totaling 558 patients. The mean age was 55.9 years and the baseline characteristics were similar between the two groups. Patients who received the vancomycin/piperacillin-tazobactam combination had a higher incidence of septic shock and skin and soft tissue infections. The rate of acute kidney injury was higher in those who received vancomycin/piperacillin-tazobactam vs. vancomycin/cefepime (29.0% vs. 11.1%; hazard ratio [HR] = 4.0; 95% confidence interval [CI], 2.6-6.2; P < 0.001). After controlling for differences between the two groups, multivariate analysis found vancomycin/piperacillin-tazobactam was independently associated with the development of acute kidney injury (HR = 4.3; 95% CI, 2.7-6.7; P < 0.001). Furthermore, the median time to onset of acute kidney injury was shorter in the vancomycin/piperacillin group (three days) compared to the vancomycin/cefepime group (five days; P < 0.001).
While there was no difference in mortality between the two groups, those who received vancomycin/piperacillin-tazobactam had a longer median length of stay (eight days) compared to the vancomycin/cefepime group (six days; P = 0.01). The two groups had similar median vancomycin trough levels. However, while no association was found between median trough levels and acute kidney injury in the vancomycin/piperacillin-tazobactam group, a direct relationship was seen for those in the vancomycin/cefepime group. Acute kidney injury occurred in 1% of vancomycin/cefepime patients, with mean vancomycin troughs < 15 mg/L, in 5% of those with median troughs between 15 mg/L and 20 mg/L, and in 21% of those with troughs > 20 mg/L.
The study by Navalkele and colleagues is interesting because it brings to mind the old yet still salient principle of primum non nocere. It is notable that the rate of acute kidney injury was three times higher in patients who received vancomycin/piperacillin-tazobactam compared to those who received vancomycin/cefepime. But what is the pathophysiological mechanism that can explain this result?
It does not appear to be directly related to vancomycin toxicity, since there were no differences in the median vancomycin troughs between the two groups. Indeed, both cefepime and piperacillin/tazobactam are β-lactam antibiotics primarily metabolized through the kidneys and similarly require dosage adjustment with impaired renal function. The investigators did not attempt to further characterize the type of acute kidney injury or speculate about their findings. However, β-lactams are known to cause acute interstitial nephritis, and perhaps vancomycin somehow magnifies this risk. Ideally, a prospective, randomized clinical trial should be conducted to clarify the risk of acute kidney injury and elucidate the underlying etiology. Whether such a trial could be funded remains to be seen.
Like previous retrospective studies that also showed an increased risk of acute kidney injury with vancomycin and piperacillin-tazobactam, the study by Navalkele and colleagues may have been influenced by unmeasured confounding variables, limiting the generalizability of the findings. Despite this, clinicians should be aware of the potential for acute kidney injury and carefully weigh the risks and benefits. Given that the median onset of acute kidney injury was three days, one reasonable approach would be to de-escalate therapy based on culture data, which often are available by 48-72 hours. Indeed, this is a circumstance in which rapid diagnostic testing would be valuable.